Kentucky, 2021

Damaging Winds in Kentucky, June 21, 2021

June 21, 2021 · NWS JKL · 37 events in 17 counties and zones

A very warm air mass with rich low-level moisture and fairly dry mid-levels was in place over eastern Kentucky. With little in the way of capping, showers and storms quickly blossomed toward midday, especially near the I-64 corridor where an outflow, the lone remnants of an upstream storm cluster, likely provided the trigger.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
$5,000
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A very warm air mass with rich low-level moisture and fairly dry mid-levels was in place over eastern Kentucky. With little in the way of capping, showers and storms quickly blossomed toward midday, especially near the I-64 corridor where an outflow, the lone remnants of an upstream storm cluster, likely provided the trigger. While the initial cells were rather disorganized, slowly increasing westerly winds in the mid-levels, ahead of a strong cold front, provided sufficient shear for the storms to loosely organize into lines, some of which took on a bowing structure. The bowing segments which produced the strongest gusts were oriented more north-to-south, perpendicular to the strengthening mid-level winds. The focus for the storms gradually shifted southeast through the afternoon, ahead of conglomerating thunderstorm outflows. Numerous reports of downed trees and branches were received, along with isolated instances of damage to homes and other structures. Wind gusts between 40 and 57 mph were recorded by several local weather stations, but the strongest winds appear to have missed those locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 21, 1:02 PM EST, 23 minutes earlier.

Area forecast discussion, Jun 21, 1:02 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
202 PM EDT Mon Jun 21 2021

.UPDATE...
Issued at 1104 AM EDT MON JUN 21 2021

There looks to be an old outflow boundary moving into the region
this morning and this is already sparking off a few showers and
perhaps eventually a thunderstorm or two. We will see shower and
thunderstorm chances increasing through the day, as a cold front
and trough axis drop into the Ohio Valley. It still looks like
damaging winds and flash flooding will be the primary risks
today. Updated grids to reflect the latest obs and trends.

UPDATE Issued at 730 AM EDT MON JUN 21 2021

Made a few tweaks to the precipitation probability forecast for
today, but nothing that would warrant issuing a new zone forecast
text product. The latest obs were also ingested into the forecast
grids to establish new trends.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 425 AM EDT MON JUN 21 2021

The primary forecast concern in the short term will the potential
for showers and thunderstorms today and tonight and any severe
weather potential. A strong cold front is still forecast to move
through the region later today and tonight. With a good supply of
low level moist and unstable air in place across eastern Kentucky,
we can expect widespread showers and storms to fire up and affect
the area this afternoon, this evening, and part of tonight. Their
is still a slight chance of severe weather later today into early
this evening, as the cold front cold moves through. Even with a
strong trigger and loads of instability and moisture, one limiting
factor for more widespread severe weather still remains, strong
winds aloft. That being said, the atmosphere will definitely be
supportive for thunderstorm activity this afternoon and this
evening, and a few storms could produce hail, strong winds,
frequent cloud to ground lightning, and heavy rainfall that could
lead to localized flooding. We will continue to monitor severe
weather potential through out the morning, and will update the
forecast as needed should severe potential increase at any time.
Showers and storms will continue overnight, with mainly showers
ongoing early Tuesday morning. The rain will continue on Tuesday
across the area, but will gradually taper off from west to east
through out the day, and should be out of eastern Kentucky by
early Tuesday evening.

Winds will be strong and gusty early today into this afternoon,
with southwesterly flow of 10 to 15 mph and gusts of up to 25 mph
expected at times. Temperatures will be extremely warm again
today, as southerly to southwesterly flow continues to dominate.
The mercury is forecast to max out in the upper 80s for most
locations later today. Once the front moves through overnight, we
will see a dramatic change in temperatures, as a cool Canadian
air mass filters into the region behind the departing cold front
and winds shift to the northwest. This influx of cooler air will
lead to lows in the upper 50s for tonight. Tuesday will be much
cooler than today, with highs in the lower 70s expected.

.LONG TERM...(Tuesday night through Sunday)
Issued at 427 AM EDT MON JUN 21 2021

An unseasonably cool/dry air mass will be in place over the
region at the start of the period, with surface high pressure
passing through beneath an eastern CONUS upper trough. The high
will migrate eastward as we move through the latter part of the
work week, and warm air advection will work to bring more typical
temperatures back. At the same time, the upper level trough will
weaken as ridging tries to build east from the southern plains and
Rockies. However, another upper trough dropping into the north
central CONUS will flatten any eastward progress of the ridge and
support another cold front to advance southeast toward us at the
end of the week. Low level flow ahead of the front will carry gulf
moisture back into our region from the southwest. The upper
trough is expected to linger over the central CONUS, with the
surface front stalling to our northwest as it becomes strung out
SW/NE parallel to the upper level flow. With ample moisture and
upper level support for precip under the east side of the upper
trough, we may be in for a prolonged threat of wet weather.
Exactly where it sets up will in the end depend on the positioning
of the front and the upper trough, which being nearly a week out,
still is somewhat uncertain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 202 PM EDT MON JUN 21 2021

Showers and thunderstorms are quickly developing across portions
of eastern Kentucky this afternoon. These storms will lead to
quick drops in Vis and Cigs into the IFR or lower range, and they
will also have the potential to produce strong to severe wind
gusts and marginally severe hail. Outside of storms expect gusty
winds at times, but largely VFR skies if you catch a break in
between storms. These storms will move through this afternoon and
evening leaving behind the potential for stratus and fog through
the overnight. This could lead to period of MVFR Cigs and Vis
through the morning on Tuesday. The winds will be SW to begin the
period, but more erratic in thunderstorms. Then becoming more west
and northwest behind the front through the night.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...AR
LONG TERM...HAL
AVIATION...DJ
Hazardous weather outlook, Jun 21, 3:35 AM EST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
435 AM EDT Mon Jun 21 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
435 AM EDT Mon Jun 21 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

There is a good chance for thunderstorms today, especially this
afternoon and this evening. Some of the storms may produce hail,
strong wind gusts, and frequent cloud to ground lightning.
Torrential downpours could lead to localized flooding. A few
storms will also be possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible at times Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested later today.

AR/HAL

In the hours before

Special weather statement, Jun 21, 12:16 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
116 PM EDT Mon Jun 21 2021

KYZ050-051-059-060-211745-
Montgomery-Menifee-Bath-Powell-
116 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN POWELL...
MONTGOMERY...SOUTH CENTRAL BATH AND NORTHWESTERN MENIFEE COUNTIES...

At 116 PM EDT, a strong thunderstorm was located near Westbend, or 9
miles southwest of Mount Sterling, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mount Sterling, Owingsville, Jeffersonville, Camargo, Clay Lick,
Means, Levee, Preston, Cornwell, Rothwell, Walkers Crossing, Cedar
Groves, Coons Station, Stepstone, Bean, Bourbon Furnace, Fagan,
Gatewoods Station, Virden and Prewitt.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3789 8365 3788 8400 3792 8399 3793 8397
      3805 8404 3815 8375
TIME...MOT...LOC 1716Z 252DEG 34KT 3794 8404

GEERTSON
Special weather statement, Jun 21, 12:22 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
122 PM EDT Mon Jun 21 2021

KYZ059-060-106-211745-
Menifee-Morgan-Powell-
122 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN POWELL...WEST
CENTRAL MORGAN AND MENIFEE COUNTIES...

At 122 PM EDT, a strong thunderstorm was located over Tabor, or near
Frenchburg, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Frenchburg, Wellington, Campsites in the Indian Creek area of the
Daniel Boone National Forrest, Stoll, Denniston, Pekin, Omer, Dan,
Fagan, Tabor, Scranton, Artville, Mariba, Pomeroyton, Ebon, Ezel, Big
Woods, Haystack and Korea.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3803 8344 3787 8336 3785 8348 3786 8350
      3785 8352 3782 8370 3793 8376 3803 8348
TIME...MOT...LOC 1722Z 251DEG 24KT 3789 8366

GEERTSON
Special weather statement, Jun 21, 12:35 PM EST, 50 minutes before
Special Weather Statement
National Weather Service JACKSON KY
135 PM EDT Mon Jun 21 2021

KYZ058-059-108-111-211800-
Lee-Estill-Powell-Wolfe-
135 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POWELL...EAST
CENTRAL ESTILL...NORTHEASTERN LEE AND WESTERN WOLFE COUNTIES...

At 135 PM EDT, a strong thunderstorm was located over Greeley, or 7
miles north of Beattyville, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Campton, Fincastle, Booth, Torrent, Rogers, Leeco, Baptist, Red River
Gorge, Pine Ridge, Standing Rock, Vortex, Mary, High Falls, Koomer
Ridge Campground, Fixer, Whisman, Zoe, See, Greeley and Jenson.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3760 8370 3769 8382 3783 8362 3771 8343
TIME...MOT...LOC 1735Z 235DEG 24KT 3769 8374

GEERTSON
Special weather statement, Jun 21, 12:45 PM EST, 40 minutes before
Special Weather Statement
National Weather Service JACKSON KY
145 PM EDT Mon Jun 21 2021

KYZ052-060-106-211815-
Rowan-Menifee-Morgan-
145 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORGAN...EASTERN
MENIFEE AND SOUTHEASTERN ROWAN COUNTIES...

At 145 PM EDT, a strong thunderstorm was located over Korea, or near
Frenchburg, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
West Liberty, Frenchburg, Henry, Wellington, Zag, Blairs Mills,
Stoll, Lick Branch, Index, Denniston, Pekin, Liberty Road, Omer,
Bangor, Dehart, Ratlitt, Scranton, Wrigley, Mariba and Pomeroyton.

LAT...LON 3808 8327 3806 8327 3805 8325 3789 8317
      3786 8357 3799 8362 3805 8351 3805 8350
      3807 8348 3807 8347 3812 8331
TIME...MOT...LOC 1745Z 252DEG 26KT 3795 8350

GEERTSON
Special weather statement, Jun 21, 12:58 PM EST, 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
158 PM EDT Mon Jun 21 2021

KYZ059-060-106-108-211830-
Menifee-Morgan-Powell-Wolfe-
158 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POWELL...
SOUTHWESTERN MORGAN...SOUTH CENTRAL MENIFEE AND NORTHERN WOLFE
COUNTIES...

At 158 PM EDT, a strong thunderstorm was located over Trent, or near
Campton, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Campton, Lewis, Lower Gilmore, Greear, Mize, Rogers, Lexie, Rexville,
Baptist, Stacy Fork, Daysboro, Red River Gorge, Slade, Pine Ridge,
Sellars, Toliver, Panama, Payton, Trent and Hazel Green.

LAT...LON 3783 8318 3771 8343 3776 8378 3786 8357
      3788 8328
TIME...MOT...LOC 1758Z 234DEG 24KT 3777 8345

GEERTSON
Special weather statement, Jun 21, 1:10 PM EST, 15 minutes before
Special Weather Statement
National Weather Service JACKSON KY
210 PM EDT Mon Jun 21 2021

KYZ107-110-119-211845-
Martin-Floyd-Johnson-
210 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT MARTIN...SOUTHEASTERN JOHNSON
AND NORTHEASTERN FLOYD COUNTIES...

At 210 PM EDT, a strong thunderstorm was located over Dicks Creek, or
over Prestonsburg, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Prestonsburg, Inez, Warfield, Beauty, Add, Tomahawk, Endicott,
Pilgrim, Oaklawn Estates, East Point, Coalpoint, Wells Chapel,
Davella, Lancer, Meally, Prince, West Van Lear, Calf Creek, Delong
and Williamsport.

LAT...LON 3763 8275 3774 8285 3789 8264 3789 8260
      3791 8260 3796 8253 3792 8248 3790 8247
      3791 8247 3787 8241 3786 8242 3781 8240
      3782 8239 3776 8233 3776 8231
TIME...MOT...LOC 1810Z 236DEG 27KT 3772 8271

GEERTSON

The radar

The Jackson,KY radar (KJKL), 31 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
June 21, 1:25 PM EST
Where
Morgan County, 0.32 mi SE of Grassy Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.867, -83.346

The Morgan County emergency management reported that strong thunderstorm wind gusts had knocked down numerous trees across the county, including at least one tree over the road at Grassy Creek.

Thunderstorm Wind, Morgan

When
June 21, 1:28 PM EST
Where
Morgan County, 0.81 mi N of West Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
37.932, -83.270

The Morgan County emergency management reported that strong thunderstorm wind gusts had knocked down multiple trees in the trailer park just off of KY-7, and that at least one tree had fallen onto a mobile home.

Thunderstorm Wind, Powell

When
June 21, 1:38 PM EST
Where
Powell County, 1.42 mi NW of Stanton
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Crop damage
$100
Reported by
NWS Employee
Coordinates
37.865, -83.888

An NWS employee reported a large tree snapped due to strong thunderstorm wind gusts along Pompeii Road, near the intersection with Thorpe Ridge Road.

Thunderstorm Wind, Powell

When
June 21, 1:40 PM EST
Where
Powell County, 1.94 mi NNW of Stanton
Measured
50 kt (58 mph) estimated gust
Crop damage
$50
Reported by
NWS Employee
Coordinates
37.876, -83.882

An NWS employee reported that strong thunderstorm wind gusts knocked down a small tree along KY-615, near the intersection with Thorpe Ridge Road.

Thunderstorm Wind, Rockcastle

When
June 21, 1:46 PM EST
Where
Rockcastle County, 1.92 mi NNW of Renfro Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
37.404, -84.348

The Rockcastle County dispatch reported a tree downed onto the road near the intersection of Mount Zion and Renfro Creek Road.

Thunderstorm Wind, Rockcastle

When
June 21, 1:48 PM EST
Where
Rockcastle County, 0.25 mi W of Mt Vernon
Measured
50 kt (58 mph) estimated gust
Crop damage
$100
Reported by
911 Call Center
Coordinates
37.350, -84.354

The Rockcastle County dispatch reported that strong thunderstorm wind gusts knocked down a tree near the intersection of West Main Street and Old Somerset Road.

Thunderstorm Wind, Rockcastle

When
June 21, 1:49 PM EST
Where
Rockcastle County, 1.15 mi NNW of Roundstone
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.446, -84.327

The Hazard and Lexington broadcast media reported that powerful thunderstorm wind gusts caused a 100-foot antenna tower to fall onto a home along Grace Loop Road. Other than a dented roof, there was no apparent structural damage to the home. Multiple trees and branches were also blown down around the home.

Thunderstorm Wind, Rockcastle

When
June 21, 1:49 PM EST
Where
Rockcastle County, 0.63 mi W of Roundstone
Measured
50 kt (58 mph) estimated gust
Crop damage
$100
Reported by
911 Call Center
Coordinates
37.430, -84.331

The Rockcastle County dispatch reported that strong thunderstorm wind gusts had knocked down a tree near the intersection of Old Sigmon Loop and US-25.

Thunderstorm Wind, Rockcastle

When
June 21, 1:51 PM EST
Where
Rockcastle County, 0.69 mi N of Roundstone
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Social Media
Coordinates
37.440, -84.320

Pictures on social media showed trees and limbs blown down by strong thunderstorm wind gusts in Roundstone.

Thunderstorm Wind, Rockcastle

When
June 21, 1:56 PM EST
Where
Rockcastle County, 0.68 mi NNW of Disputanta
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Social Media
Coordinates
37.488, -84.257

Pictures on social media showed a tree that had been knocked down by strong thunderstorm wind gusts and resulted in some damage to an outdoor structure.

Thunderstorm Wind, Menifee

When
June 21, 2:06 PM EST
Where
Menifee County, 0.86 mi N of Wellington
Measured
50 kt (58 mph) estimated gust
Crop damage
$100
Reported by
Department of Highways
Coordinates
37.932, -83.517

The highway department reported that strong thunderstorm wind gusts had blown a tree down across Byrde Ridge Road.

Thunderstorm Wind, Jackson

When
June 21, 2:12 PM EST
Where
Jackson County, 1.67 mi WSW of Shirley
Measured
50 kt (58 mph) estimated gust
Crop damage
$100
Reported by
911 Call Center
Coordinates
37.543, -84.179

The Jackson County dispatch reported that strong thunderstorm wind gusts had knocked down a tree across Owsley Fork Road.

Thunderstorm Wind, Jackson

When
June 21, 2:24 PM EST
Where
Jackson County, 2.45 mi NNE of Privett
Measured
50 kt (58 mph) estimated gust
Crop damage
$500
Reported by
911 Call Center
Coordinates
37.432, -83.900

The Jackson County dispatch reported that strong thunderstorm wind gusts had knocked down multiple trees onto KY-587.

Thunderstorm Wind, Owsley

When
June 21, 2:41 PM EST
Where
Owsley County, 1.49 mi N of Booneville
Measured
50 kt (58 mph) estimated gust
Crop damage
$500
Reported by
911 Call Center
Coordinates
37.502, -83.677

The Owsley County dispatch reported that strong thunderstorm wind gusts had knocked down a tree across Fish Creek School Road.

Thunderstorm Wind, Wayne

When
June 21, 3:03 PM EST
Where
Wayne County, 1.67 mi NW of Wait
Measured
50 kt (58 mph) estimated gust
Crop damage
$250
Reported by
911 Call Center
Coordinates
36.785, -85.004

The Wayne County dispatch reported that strong thunderstorm wind gusts had knocked down a tree onto KY-1009 near Marcum Road.

Thunderstorm Wind, Wayne

When
June 21, 3:08 PM EST
Where
Wayne County, 1.51 mi WNW of Eadsville
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
36.885, -84.897

The Wayne County dispatch reported that strong thunderstorm wind gusts had knocked down a tree onto KY-1720.

Thunderstorm Wind, Wayne

When
June 21, 3:13 PM EST
Where
Wayne County, 0.74 mi SE of Slat
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$100
Reported by
911 Call Center
Coordinates
36.792, -84.911

The Wayne County dispatch reported that strong thunderstorm winds had blown down a tree, blocking KY-858 near Bethesda Rd.

Thunderstorm Wind, Wayne

When
June 21, 3:14 PM EST
Where
Wayne County, 0.78 mi S of Monticello Wayne Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
36.839, -84.852

The Wayne County dispatch reported that powerful thunderstorm winds had blown the roof off of a house along Elm Street in Monticello.

Thunderstorm Wind, Wayne

When
June 21, 3:14 PM EST
Where
Wayne County, 0.56 mi SSW of Monticello Wayne Arp
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.843, -84.854

The Wayne County dispatch reported that powerful thunderstorm wind gusts had knocked down a tree onto a home along Chesney Street in Monticello.

Thunderstorm Wind, Wayne

When
June 21, 3:16 PM EST
Where
Wayne County, 0.49 mi SW of Monticello
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
36.825, -84.836

Wayne County dispatch reported that very strong thunderstorm wind gusts had caused a tree to fall onto a mobile home and vehicle along Tennessee Street just southeast of Monticello.

Thunderstorm Wind, Wayne

When
June 21, 3:18 PM EST
Where
Wayne County, 0.99 mi NNE of Betsey
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Crop damage
$500
Reported by
911 Call Center
Coordinates
36.913, -84.722

The Wayne County dispatch reported that strong thunderstorm wind gusts caused a tree to fall onto KY-1619, blocking the roadway.

Thunderstorm Wind, Leslie

When
June 21, 3:18 PM EST
Where
Leslie County, 0.2 mi W of Confluence
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Crop damage
$100
Reported by
Department of Highways
Coordinates
37.270, -83.384

The highway department reported that strong thunderstorm wind gusts had knocked down a tree down across KY-257 in Confluence.

Thunderstorm Wind, Pulaski

When
June 21, 3:27 PM EST
Where
Pulaski County, 0.39 mi SSE of Somerset
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
37.095, -84.597

The Pulaski County dispatch reported that strong thunderstorm wind gusts had knocked down multiple trees along Jasper Street, with one tree falling onto powerlines near the intersection with Mount Vernon Street.

Thunderstorm Wind, Pulaski

When
June 21, 3:27 PM EST
Where
Pulaski County, 0.55 mi ESE of West Somerset
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.078, -84.611

The Pulaski County dispatch reported multiple trees knocked down by strong thunderstorm wind gusts at the intersection of Hope Way and Railroad Street.

Thunderstorm Wind, Pulaski

When
June 21, 3:27 PM EST
Where
Pulaski County, 0.67 mi SW of Somerset
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.094, -84.609

The Pulaski County dispatch reported that multiple trees had fallen along Ohio Street due to strong thunderstorm wind gusts.

Thunderstorm Wind, Magoffin

When
June 21, 3:32 PM EST
Where
Magoffin County, 0.85 mi SSE of Gunlock
Measured
50 kt (58 mph) estimated gust
Crop damage
$100
Reported by
911 Call Center
Coordinates
37.538, -82.926

The Magoffin County dispatch reported that strong thunderstorm wind gusts had blown a tree down onto KY-7 near the intersection with Straight Fork Road.

Thunderstorm Wind, Rockcastle

When
June 21, 3:42 PM EST
Where
Rockcastle County, 1.04 mi ENE of Mt Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
37.354, -84.332

The Rockcastle County dispatch reported that strong thunderstorm wind gusts had knocked down a large tree branch, partially blocking Valley View Road.

Thunderstorm Wind, Floyd

When
June 21, 3:48 PM EST
Where
Floyd County, 1.73 mi SSW of Endicott
Measured
50 kt (58 mph) estimated gust
Crop damage
$100
Reported by
911 Call Center
Coordinates
37.648, -82.645

The Floyd County dispatch reported that strong thunderstorm wind gusts had downed a tree on KY-194, blocking the highway on a hill grade near Cow Creek.

Thunderstorm Wind, Rockcastle

When
June 21, 3:55 PM EST
Where
Rockcastle County, 1.21 mi NE of Livingston
Measured
50 kt (58 mph) estimated gust
Crop damage
$250
Reported by
Department of Highways
Coordinates
37.310, -84.202

The highway department reported that strong thunderstorm wind gusts caused a tree to fall across KY-1955 between mile markers 1 and 2.

Thunderstorm Wind, Laurel

When
June 21, 4:08 PM EST
Where
Laurel County, 1.37 mi SW of Mc Whorter
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.218, -84.020

A county official reported that strong thunderstorm wind gusts had caused a tree to fall onto a powerline near the intersection of Twin Branch Road and KY-638.

Thunderstorm Wind, Whitley

When
June 21, 4:19 PM EST
Where
Whitley County, 2.13 mi NE of Julip
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.751, -84.041

Pictures on social media show downed tree limbs along with minor damage to a roof near Louden, all caused by strong thunderstorm wind gusts.

Thunderstorm Wind, Bell

When
June 21, 4:27 PM EST
Where
Bell County, 0.88 mi ENE of Middlesboro Bell Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.623, -83.715

The Bell County dispatch reported that strong thunderstorm wind gusts had knocked down trees onto Hurst Road just off KY-119.

Thunderstorm Wind, Bell

When
June 21, 4:27 PM EST
Where
Bell County, 0.3 mi S of Binghamton
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
36.626, -83.700

The Bell County dispatch reported that thunderstorm wind gusts had knocked a tree down onto Happy Hollow Road.

Thunderstorm Wind, Knox

When
June 21, 4:29 PM EST
Where
Knox County, 0.64 mi SE of Providence
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
911 Call Center
Coordinates
36.864, -83.891

The Knox County dispatch reported that strong thunderstorm wind gusts had blown down a tree onto KY-459 near the intersection with KY-11.

Thunderstorm Wind, Knox

When
June 21, 4:34 PM EST
Where
Knox County, 0.76 mi WNW of Bimble
Measured
50 kt (58 mph) estimated gust
Crop damage
$100
Reported by
911 Call Center
Coordinates
36.876, -83.832

The Knox County dispatch reported that strong thunderstorm wind gusts had knocked down a tree along KY-1304 near the intersection with US-25.

Thunderstorm Wind, Clay

When
June 21, 4:47 PM EST
Where
Clay County, 1.95 mi NW of Ashers Fork
Measured
50 kt (58 mph) estimated gust
Crop damage
$100
Reported by
911 Call Center
Coordinates
37.016, -83.609

The Clay County dispatch reported that strong thunderstorm wind gusts had knocked down a tree onto KY-1524.

Thunderstorm Wind, Harlan

When
June 21, 5:40 PM EST
Where
Harlan County, 1.2 mi S of Clover
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
36.913, -82.954

The highway department reported that strong thunderstorm wind gusts caused multiple trees to fall down across Cloverlick Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956290, 956436, 956435, 956300, 956339, 956480, 956340, 956341, 956342, 956291, 956299, 956293, 956295, 956298, 956296, 956294, 956292, 956308, 956343, 956310, 956313, 956333, 956301, 956311, 956314, 956319, 956334, 956326, 956337, 956338, 956305, 956324, 956325, 956328, 956330, 956331, 956332.